Overdose:

Harm reduction in heroin use:

an informational sheet on how to prevent a heroin overdose

Until recently heroin on the street has been less then 50% pure.  However, since the US invasion of Afghanistan the purity of heroin has risen dramatically resulting in an increase of overdoses. 

A new dose of heroin should always be tasted.  The user should recognize its charecteristic bitter taste.  If the dose does not taste bitter it should not be shot no matter how bad the withdrawl symptons may be.  This will prevent the user from shooting up rat poison and other deadly substances used for the cut.

Once the heroin has been tasted the user should administer a small tester shot so that the user will know how strong the dose is and can adjust their intake accordingly.

Stamps are not a reliable indication of the purity of heroin.  They are oftentimes misleading.  The tast and test method should always be used.

Tolerance buildup to a drug is very much a mental thing.  Tolerance is higher when the set and setting, the usual physical place, like a room, and emotional state, remains the same.  When the set and setting changes the effects of heroin become stronger.  The user should keep this in mind and adjust their dose accordingly.

Narcon is an opiate killing drug given when a person ODs.  Doctors prescribe 3mg of Narcon causing the person to suffer from painful withdrawl.  1mg is enough to save a person from OD yet not cause withdrawl symptoms.  Narcon can oftentimes be obtained at harm reduction centers.

CPR can save the life of someone ODing.  Once the person is resisitated they should be kept in motion by moving their arms and legs or walking for them until they are able to walk themselves.  CPR classes are offered at harm reduction centers.

When someone is ODing they are becoming too comfortable.  To draw them back it is important to make them as uncomfortable as possible.  Some suggestions are hitting them, throwing water of them, or covering them with ice.  Overly harmful methods of causing discomfort are not recommended.

The majority of ODs happen when a person is using alone.  Be sure to use with someone you know and trust.  Preferably an experienced user who knows CPR.